Results 1 to 7 of 7

Thread: 10 year old mini-lop not well

  1. #1

    Default 10 year old mini-lop not well

    Morning everyone,

    I'm new to this forum, just wanted to post to ask a bit of advice (just to be clear I have a vet appointment tomorrow).

    I have two house rabbits, one 10 year old mini lop called Wilbur and an 8 year old mixed breed called Bambi. A couple of weeks ago Bambi had quickly developed cateracts in both eyes, so I took her straight to our local vet who wasn't quite sure what was going on, but suggested we do a course of Panacur just incase it was E. cuniculi, so we treated both buns with panacur and Bambi has had no other symptoms and seems healthy and well, just adjusting to her life without her sight .

    After about 6 days on the Panacur, Wilbur seemed to be very down, with a decreasing appetite, which is worrying as he's been slightly underweight for the last couple of years, I assume because of his age he has gradulally become very fussy with hay and probably isn't eating enough of it. So we stopped the panacur before the end of the course about 6 days ago as we didn't want his appetite to totally drop off all together. He also found being syringe fed the panacur very stressful. Two days ago he stopped eating all together, so I syringe fed him some Critical care that day, and he started eating again, but still only a small amount. He will only eat about a third of his pellets, he's not interested in any veggies other than herbs, those he'll eat quite happily. He won't even eat oats which used to be his absolute favourite. I noticed last night a bald and slightly swollen patch under his chin, which I assume is him over-grooming himself from the syringe feeding as that can get a bit messy sometimes..But I also read it can be stress related? So I'm wondering if the Panacur (or something else) has made him feel not so great, or if the stress of syringe feeding the panacur has really stressed him out which has affected his appetite. I've also noticed two red, sore lumps under his toe, like under the digit if that makes sense. Could that be some kind of hock sore? Its the same digit on each front foot.

    I was wondering if anyone else has had ill effects from panacur? My main concern at the moment is getting Wilbur's appetite up and increasing his weight. If anyone has any advice that would be great. As mentioned, I'm taking him to the vets tomorrow. It's a new vet that I found on the rabbit welfare website, and although the vet with a special interest in Rabbits is currently away the receptionist assured me all the vets there are pretty rabbit savvy and can always ask the advice of the actual rabbit-savvy vet (I hope that makes sense). But I wanted to also ask advice here as I know the opinions of other rabbit parents can be really valuable.

    Sorry for the essay, Im just so worried about my little boy.

    Thank you.

  2. #2
    Wise Old Thumper InspectorMorse's Avatar
    Join Date
    Jul 2020
    Posts
    10,558

    Default

    Hello

    I have not had any problems with Rabbits having any bad side effects to Panacur, but that does not mean that it cannot effect some Rabbits in a negative way.

    As your Rabbit is elderly he could have age related arthritis which can obviously cause discomfort and a reduced appetite. The soreness on his feet could be a secondary effect of arthritis if he is less mobile than he was and/ or has an awkward gait.

    Dental problems can also occur in elderly Rabbits, even if they have never had Dental problems before.

    You don’t mention his poo output ? What about his wee and his drinking ? Older Rabbits can have a degree of impairment regarding their renal function. This can cause anorexia, weight loss and excessive drinking, amongst other things.

    I hope the Vet will be able to help when you see him/ her.


    Dignity in Dying should be a Human Right
    https://www.dignityindying.org.uk/


    I used to be ‘Jack’s-Jane’ but I have been logged out of that account and I can’t get back in !

  3. #3

    Default

    Quote Originally Posted by InspectorMorse View Post
    Hello

    I have not had any problems with Rabbits having any bad side effects to Panacur, but that does not mean that it cannot effect some Rabbits in a negative way.

    As your Rabbit is elderly he could have age related arthritis which can obviously cause discomfort and a reduced appetite. The soreness on his feet could be a secondary effect of arthritis if he is less mobile than he was and/ or has an awkward gait.

    Dental problems can also occur in elderly Rabbits, even if they have never had Dental problems before.

    You don’t mention his poo output ? What about his wee and his drinking ? Older Rabbits can have a degree of impairment regarding their renal function. This can cause anorexia, weight loss and excessive drinking, amongst other things.

    I hope the Vet will be able to help when you see him/ her.
    Thank you for replying. That's agood ppint, I hadn't considered arthritis. He's no way near as active as he used to be. I'll ask the vet about this. I'm also hoping they'll be able to look at his back teeth as I've looked at his front ones and they seem ok. He's pooping a small amount but they're tiny, far smaller than they should be. His drinking is normal as far as I can see - I don't think he's drinking excessively but of course Im not there 100% of the time to see. Thanks for your input - I really appreciate it.

  4. #4
    Warren Veteran
    Join Date
    Oct 2008
    Location
    Bradford
    Posts
    6,073

    Default

    As above - I've never had any problems with Panacur, even used long term for a particularly stubborn case of EC. EC can cause a lot of long-term damage if not properly managed and treated.
    I would definitely get him checked over for arthritis and dental issues. Both can cause grooming issues, pain, and loss of appetite. A sore chin / drooling is typical of dental issues.

    I would ask for a blood sample to be run for all the standard things, including kidney and liver function. He may need skull x-rays under sedation to see what's going on with his teeth and jaw.
    The minimum I would expect is some short-term, higher dose pain relief (eg Metacam) to see if it makes any difference - it would help with arthritis, dental pain and any other discomfort, which often helps to improve appetite, and then further investigations or treatment can be carried out.

    Meanwhile - will he eat softened pellets? Keep an eye on his output (wee and poo). Check his nails and trim if necessary, as that will help with his posture and potential joint pain.

  5. #5
    Moderator Zoobec's Avatar
    Join Date
    Feb 2013
    Posts
    43,034

    Default

    Sending lots of vibes for him xx

  6. #6
    Warren Veteran bunny momma's Avatar
    Join Date
    Dec 2014
    Posts
    9,454

    Default

    Sending get well vibes.

  7. #7

    Default

    Quote Originally Posted by Shimmer View Post
    As above - I've never had any problems with Panacur, even used long term for a particularly stubborn case of EC. EC can cause a lot of long-term damage if not properly managed and treated.
    I would definitely get him checked over for arthritis and dental issues. Both can cause grooming issues, pain, and loss of appetite. A sore chin / drooling is typical of dental issues.

    I would ask for a blood sample to be run for all the standard things, including kidney and liver function. He may need skull x-rays under sedation to see what's going on with his teeth and jaw.
    The minimum I would expect is some short-term, higher dose pain relief (eg Metacam) to see if it makes any difference - it would help with arthritis, dental pain and any other discomfort, which often helps to improve appetite, and then further investigations or treatment can be carried out.

    Meanwhile - will he eat softened pellets? Keep an eye on his output (wee and poo). Check his nails and trim if necessary, as that will help with his posture and potential joint pain.
    Thank you so much for this. I'll definitely be asking for them to check his teeth and pain relief. I would be very hesitant to have him sedated as he's very frail, I don't think he'd pull through. I'm even worrying the stress of going to the vets will be too much, but I can't not take him in. It just seems odd that his health deteriorated when he was having Panacur. But I'm sure any side effect would have worn off by now. He's eating a very small amount of pellets. Anything I offer him, he'll eat a tiny bit and then hop away and just sit there looking at the wall. I'll try softened pellets instead. Hopefully the vets will be able to pinpoint what's going on. Will make sure to give his nails a trim tonight. Thank you!

Bookmarks

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •